South Dakota, 2001

Hail and Damaging Wind in South Dakota, July 3, 2001

July 3, 2001 · NWS ABR · 9 events in 2 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 3, 8:05 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 8:05 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
905 AM CDT TUE JUL 3 2001

AREA OF ELEVATED CONVECTION OVER SRN ND THIS MRNG ASSOCIATED WITH
WEAK MID LEVEL VORT MAX THAT WAS POORLY RESOLVED BY THE MOST RECENT
RUC RUNS AND 06Z MESOETA. ALTHOUGH BOTH THE 12Z RUC AND 06Z DO
INDICATE SLIGHTLY HIGHER VALUES OF LOW TO MID LEVEL THETA-E NOSING
INTO NRN PORTIONS OF SD LATER THIS MRNG. MRNG SOUNDING AT ABR SHOWED
RELATIVELY UNSTABLE AIRMASS ABOVE LFC...BUT WITH LIMITED MSTR. EVEN
WITH SFC HIGH IN PLACE ACROSS CENTRAL AND EASTERN PORTIONS OF THE
CWA WOULD EXPECT SOME CONVECTIVE DEVELOPMENT IN ASSOCIATION OF MID
LEVEL VORT MAX ACROSS NW PORTIONS OF THE CWA TODAY. SLIGHTLY MORE
STABLE AIRMASS OVER ERN PORTIONS OF THE REGION SHOULD LIMIT ANY
DEVELOPMENT TO ONLY THE WESTERN 1/2. FOG LIFTING ALONG THE MO RVR.
LOW LVL MSTR MORE ABUNDANT THERE THAN EAST...SO WILL REINTRODUCE AT
LEAST SLIGHT CHANCE FOR AFTERNOON CONVECTION AS AIRMASS BECOMES MORE
UNSTABLE THROUGH THE AFTERNOON ON WESTERN PERIPHERY OF SFC HIGH. AM
ALSO A BIT CONCERNED ABOUT WEDNESDAY AS WAA KICKS IN ACROSS WESTERN
HALF OF CWA AND AIRMASS BECOMES MORE UNSTABLE...BUT WILL WAIT ON ANY
UPDATES BEYOND FIRST PERIOD FOR NOW.

.ABR...NONE.
FAUCETTE

In the hours before

Special weather statement, Jul 3, 9:45 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT TUE JUL 3 2001

.A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS CENTRAL
SOUTH DAKOTA TODAY. A SURFACE RIDGE OF HIGH PRESSURE OVER EASTERN
SOUTH DAKOTA WILL KEEP THE ATMOSPHERE STABLE EAST OF THE MISSOURI
RIVER...BUT ALONG AND WEST OF THE RIVER ABUNDANT MOISTURE WILL BE
AVAILABLE FOR THE DEVELOPMENT OF THUNDERSTORMS.

MNZ039-046-SDZ005>008-010-011-017>023-041545-
BIG
STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
IPSWICH...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER AND WHEATON
1031 AM CDT TUE JUL 3 2001

...HAZARDOUS WEATHER OUTLOOK FOR TODAY THROUGH WEDNESDAY MORNING...

THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CONFINED TO FAR
WESTERN PORTIONS OF THE REGION. ANY THUNDERSTORMS THAT DO DEVELOP
SHOULD REMAIN WELL BELOW SEVERE LIMITS.

THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

SDZ003-004-009-015-016-033>037-045-048-051-041545-
BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
HIGHMORE...LOWER BRULE...MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...
ONIDA...PIERRE...PRESHO AND SELBY
1031 AM CDT TUE JUL 3 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH WEDNESDAY
MORNING...

ABUNDANT MOISTURE AND SURFACE HEATING WILL LEAD TO AN INCREASINGLY
UNSTABLE ATMOSPHERE TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY WEST OF THE MISSOURI RIVER. WHILE NO WIDESPREAD
SEVERE WEATHER IS ANTICIPATED...HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP AND A FEW MAY REACH MARGINALLYb SEVERE
LIMITS...BUT BE VERY SHORT LIVED.

THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

FAUCETTE

The radar

The Bismarck radar (KBIS), 151 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
July 3, 2:35 PM CST
Where
Dewey County, Timber Lake
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -101.067

Hail, Corson

When
July 3, 3:45 PM CST
Where
Corson County, Morristown
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.933, -101.717

Hail, Corson

When
July 3, 4:20 PM CST
Where
Corson County, 4 mi SE of Black Horse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.683, -101.317

Hail, Dewey

When
July 3, 4:45 PM CST
Where
Dewey County, 3 mi E of Firesteel
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.433, -101.217

Hail, Corson

When
July 3, 4:55 PM CST
Where
Corson County, 18 mi SW of Keldron
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.750, -102.083

Hail, Dewey

When
July 3, 5:05 PM CST
Where
Dewey County, 9 mi S of Firesteel
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -101.283

Hail, Dewey

When
July 3, 5:30 PM CST
Where
Dewey County, 10 mi NE of Eagle Butte
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.100, -101.083

Hail, Dewey

When
July 3, 5:30 PM CST
Where
Dewey County, Parade
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.033, -101.100

Large hail broke many car windows in Parade.

Hail, Dewey

When
July 3, 6:15 PM CST
Where
Dewey County, Lantry
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.017, -101.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5261366, 5261367, 5261368, 5261370, 5261369, 5261371, 5261372, 5261373, 5261374.